Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2009, 4:49 PM CDT for Comal County, Guadalupe County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2009, 4:49 PM CDT (21:49 UTC)
- Expired
- Sep 11, 2009, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Comal County, TX, Guadalupe County, TX
The radar
The Austin/San Antonio radar (KEWX), 13 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:41 PM CDT | FLASH FLOOD | 2 Sw New Braunfels, TX | MORNINGSIDE AT SOLMS ROAD AND WEST SAN ANTONIO STREET AT LOOP 337 IMPASSABLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 112149 FFWEWX TXC091-187-120045- /O.NEW.KEWX.FF.W.0035.090911T2149Z-090912T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 449 PM CDT FRI SEP 11 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN COMAL COUNTY... WESTERN GUADALUPE COUNTY... * UNTIL 745 PM CDT. * AT 448 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHSON VALLEY...NEW BRAUNFELS AND MCQUEENEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED AREA. TURN AROUND DONT DROWN. && LAT...LON 2976 9835 2987 9808 2961 9793 2945 9810 $$
2 follow-up statements
000 WGUS74 KEWX 112258 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 558 PM CDT FRI SEP 11 2009 TXC091-187-120045- /O.CON.KEWX.FF.W.0035.000000T0000Z-090912T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COMAL TX-GUADALUPE TX- 558 PM CDT FRI SEP 11 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WESTERN GUADALUPE AND SOUTHEASTERN COMAL COUNTIES... AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT MODERATE RAIN OCCURRING OVER THE WARNED AREA. ALTHOUGH HEAVY DOWNPOURS ARE NO LONGER EXPECTED...RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE FLASH FLOODING. LOCATIONS IN THE WARNING AREA INCLUDE SMITHSON VALLEY AND NEW BRAUNFELS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED AREA. TURN AROUND DONT DROWN. && LAT...LON 2976 9835 2987 9808 2961 9793 2945 9810 $$
000 WGUS74 KEWX 112339 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 639 PM CDT FRI SEP 11 2009 TXC091-187-120045- /O.CON.KEWX.FF.W.0035.000000T0000Z-090912T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COMAL TX-GUADALUPE TX- 639 PM CDT FRI SEP 11 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WESTERN GUADALUPE AND SOUTHEASTERN COMAL COUNTIES... AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT LIGHT TO MODERATE RAIN OVER THE WARNED AREA. RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO CAUSE FLASH FLOODING. SPECIFICALLY...SIGNIFICANT RISES ON THE DRY COMAL CREEK HAVE BEEN REPORTED NEAR NEW BRAUNFELS...WITH THE CREEK COMING OUT OF BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED AREA. TURN AROUND DONT DROWN. && LAT...LON 2976 9835 2987 9808 2961 9793 2945 9810 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:14 PM CDT, 35 minutes earlier.
Area forecast discussion, Sep 11, 4:14 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 414 PM CDT FRI SEP 11 2009 .DISCUSSION... FLASH FLOOD EVENT CONCENTRATED AROUND THE JARREL TX AREA TODAY AS REPORTS IN EXCESS OF 12 INCHES HAVE BEEN RECEIVED. LIGHTER AMOUNTS OF 2 TO 5 INCHES SHOULD BE TYPICAL FROM MOST THE HEAVIER ACTIVITY, GENERALLY ALONG AND EAST OF US HWY 183. STRONGEST CONVECTION IS TRANSITIONING WESTWARD INTO THE HILL COUNTRY AND SAT METRO AREA SO THE FLASH FLOOD WATCH AREA LOOKS GOOD FOR NOW. DIURNAL CONVECTION ENHANCEMENTS DO EXTEND FARTHER WEST INTO THE REMAINDER OF THE FORECAST AREA, BUT THESE CELLS ARE MOVING FASTER AND ARE LESS LIKELY TO PROMOTE TRAINING. CONVECTION TRENDS ARE EXPECTED TO REMAIN MUCH LESS THREATENING AFTER MIDNIGHT, BUT HIGH PWAT VALUES ABOVE 2 INCHES SHOULD STILL PROMOTE RAIN AND POSSIBLY SOME RUN-OFF ISSUES. THE PATTERN LOOKS VERY FAVORABLE FOR SIMILAR CONDITIONS TO REDEVLOP OVER THE SAME AREAS SATURDAY, SO THE WATCH HAS BEEN EXTENDED INTO 00Z SUNDAY. THE NAM MODEL WAS FOLLOWED MOSTLY FOR THE IMPROVEMENT PERIOD FROM SUNDAY INTO MONDAY, WITH SIGNIFICANT RAIN CHANCES REMAINING POSSIBLE INTO MONDAY. HOWEVER, PWAT VALUES DECREASE FROM WEST TO EAST DURING THIS TIME SO THE FLOOD POTENTIAL SHOULD END BY SUNDAY. THE LATER PERIODS LOOK MORE OPTIMISTIC, WITH MOST MODEL DATA SHOWING A UPPER TROUGH AXIS JUST EAST OF US THIS COULD PROMOTE A MILD AND DRY PATTERN WITH MAYBE A FEW DIURNAL RAINS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 82 68 86 68 / 90 80 50 50 30 AUSTIN BERGSTROM INTL AIRPORT 70 83 68 85 66 / 90 80 50 50 30 NEW BRAUNFELS MUNI AIRPORT 70 83 68 86 66 / 90 70 40 50 20 BURNET MUNI AIRPORT 67 80 65 83 65 / 90 70 50 50 30 DEL RIO INTL AIRPORT 69 87 69 91 68 / 50 40 30 30 10 GEORGETOWN MUNI AIRPORT 70 82 67 83 67 / 90 80 50 50 30 HONDO MUNI AIRPORT 69 86 66 87 65 / 80 60 40 30 20 SAN MARCOS MUNI AIRPORT 69 84 67 86 67 / 90 70 40 50 30 LA GRANGE - FAYETTE REGIONAL 71 84 72 87 68 / 90 80 50 50 30 SAN ANTONIO INTL AIRPORT 69 84 68 86 69 / 90 70 40 40 20 STINSON MUNI AIRPORT 71 85 70 87 69 / 90 60 40 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON. && 18/02
Hazardous weather outlook, Sep 11, 5:34 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 534 AM CDT FRI SEP 11 2009 TXZ171>173-183>194-202>209-217>225-228-121000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 534 AM CDT FRI SEP 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW PRESSURE SYSTEM OVER CENTRAL TEXAS WILL CONTINUE TO PRODUCE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. RAINFALL TOTALS WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 4 INCHES. MINOR STREET FLOODING IS POSSIBLE ALONG WITH RISES ON SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY OF 1 TO 3 INCHES RAIN SATURDAY. HOWEVER RAIN CHANCES WILL DECREASE FROM THE WEST SATURDAY NIGHT INTO SUNDAY AS THE UPPER LOW LIFTS NORTHEASTWARD AND THE ATMOSPHERE DRIES AND STABILIZES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 11, 1:37 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD FRIO TOWN 29.02N 99.32W
09/11/2009 FRIO TX DEPT OF HIGHWAYS
HWY 140 FROM FRIO TOWN TO PEARSALL TO ATASCOSA CO LINE
CLOSED DUE TO FLOODING
&&
EVENT NUMBER EWX0900070
JPBLocal storm report, Sep 11, 1:53 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
153 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 1 SSE GEORGETOWN DAM 30.65N 97.71W
09/11/2009 M1.00 INCH WILLIAMSON TX COCORAHS
PAST 40 MIN... 2 SO FAR TODAY
&&
EVENT NUMBER EWX0900071
JPBLocal storm report, Sep 11, 2:06 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
206 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 2 N JARRELL 30.85N 97.60W
09/11/2009 M6.90 INCH WILLIAMSON TX COCORAHS
SINCE 1115 AM. THATS 12.9 SINCE 730 AM
&&
EVENT NUMBER EWX0900072
JPBLocal storm report, Sep 11, 2:22 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
222 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 7 SE PEARSALL 28.82N 99.01W
09/11/2009 FRIO TX LAW ENFORCEMENT
HWY 1582 CLOSED FROM HWY 85 SOUTH TO THE COUNTY LINE
DUE TO FLOODING
&&
EVENT NUMBER EWX0900073
JPBLocal storm report, Sep 11, 2:37 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0231 PM FLASH FLOOD 2 E SERENADA 30.70N 97.66W
09/11/2009 WILLIAMSON TX OTHER FEDERAL
BERRY CREEK RISING RAPIDLY INTO FLOOD AT 15 FEET AND
CONTINUING TO RISE.
&&
EVENT NUMBER EWX0900074
JPBLocal storm report, Sep 11, 2:59 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT FRI SEP 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD 2 WNW JARRELL 30.83N 97.63W
09/11/2009 WILLIAMSON TX EMERGENCY MNGR
HIGH WATER RESCUE FROM HOUSE NEAR FAST RISING CREEK.
CREEK ROSE 4 FEET IN LESS THAN 30 MIN.
&&
EVENT NUMBER EWX0900075
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:49 AM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 116 min |
| Sep 11, 3:10 AM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 3 hr |
| Sep 11, 9:59 AM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 21 more | 33 hr |
| Sep 11, 10:53 AM CDT | Flash Flood Warning | EWX | Frio | 3 hr |
| Sep 11, 11:28 AM CDT | Flash Flood Warning | EWX | Williamson | 3 hr |
| Sep 11, 12:00 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 2 hr |
| Sep 11, 1:02 PM CDT | Areal Flood Advisory | EWX | Fayette | 118 min |
| Sep 11, 1:13 PM CDT | Areal Flood Advisory | EWX | Gonzales | 2 hr |
| Sep 11, 1:34 PM CDT | Flash Flood Warning | EWX | Frio | 3 hr |
| Sep 11, 1:55 PM CDT | Flash Flood Warning | EWX | Travis, Williamson | 4 hr |
| Sep 11, 2:09 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 111 min |
| Sep 11, 2:50 PM CDT | Areal Flood Advisory | EWX | Llano | 115 min |
| Sep 11, 3:06 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca | 114 min |
| Sep 11, 3:35 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Kendall | 115 min |
| Sep 11, 5:37 PM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Comal, Guadalupe, Wilson | 113 min |
| Sep 11, 5:42 PM CDT | Flash Flood Warning | EWX | Williamson | 93 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.